What is hypoglycaemia?
Hypo + glyc + aemia
Low + sugar + in the blood
If you did a blood glucose test with your meter it would show a reading of 4mmol/l or below.
Different people call low blood glucose feelings different things, mostly they are called hypos or lows.
What happens during a hypo or a low?
When the level of glucose in the blood is too low, the body will not be able to work properly. Your body will let you know this is happening by giving you some warning signs. These signs happen because the brain and muscles need glucose to work properly.
Everybody gets different signs, here are some examples of warning signs people have described.
- Going pale
- Feeling tired
- Feeling shaky
- Feeling dizzy
- Headache or tummy ache
- Feeling wobbly
- Tingling or trembling
- Confused/ talking rubbish
Why do hypos happen and how can you stop them?
There are 3 main reasons for hypos,
Not enough food
You had more insulin with your food than you needed.
Too much insulin
By accident or the dose of insulin you are taking is too much for you
You forgot to take your sweet snack or didn’t take enough just before you did P.E or sport.
How can you stop hypos?
It is important to sometimes have a hypo as this shows that your blood glucose levels are properly controlled. What you want to try to avoid is hypos happening too often or having hypos where you are too sleepy to help yourself to feel better.
Get the right amount of insulin, check your blood glucose tests as this helps you, your parents and the clinic nurses and doctors decide on the right amount of insulin for you.
Always remember to eat enough sweet snack before and during P.E or sport.
How to Deal With Hypos
Check your blood glucose level and if less than 4mmol/L - Take some sugar/glucose e.g:
3 - 4 glucose tablets or 60mls Lucozade
or 150mls (half a can) sweet coke or lemonade
or 2 teaspoons of sugar
This should make you feel better after 10 - 15 minutes if it doesn’t then:
Repeat the blood glucose and if less than 4mmol/L - Take the same amount of sugar again
When you feel better or BG greater than 4mmol/L - Eat a starchy snack like fruit, bread or biscuit. Don’t count this as your usual snack, you will need that as well when the time comes. You will always need to treat a hypo as soon as you get a warning sign, it will not get better on it’s own.
It is really important to carry some glucose with you everywhere you go so you can treat your hypos yourself as soon as you get the first warning signs.
- Always carry some glucose with you.
- Always check blood sugar at your first warning signs of a hypo and treat accordingly
- Tell a friend about your diabetes so they can help you if you need them.
- Carry or wear some form of ID.